Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 27, NWS Pittsburgh, PA

April 4, 2011Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 4, 2011, 9:19 AM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2011, 9:19 AM EDT (13:19 UTC)
Expired
Apr 4, 2011, 9:45 AM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 108 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS51 KPBZ 041319
SVRPBZ
PAC085-121-041345-
/O.NEW.KPBZ.SV.W.0027.110404T1319Z-110404T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 AM EDT MON APR 4 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...
  NORTHERN MERCER COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 945 AM EDT

* AT 918 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 19 MILES WEST OF MAURICE K
  GODDARD STATE PARK...MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  MAURICE K GODDARD STATE PARK...             POLK...
  SUGARCREEK...         SENECA...             OIL CITY...
  OIL CREEK STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 4146 7952 4144 7953 4143 7949 4139 7949
      4132 8052 4149 8053 4150 8045 4148 8030
      4149 8001 4161 7985 4162 7952
TIME...MOT...LOC 1319Z 267DEG 77KT 4149 8045

$$
2 follow-up statements
504 
WWUS51 KPBZ 041331
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
931 AM EDT MON APR 4 2011

PAC085-121-041345-
/O.CON.KPBZ.SV.W.0027.000000T0000Z-110404T1345Z/
VENANGO PA-MERCER PA-
931 AM EDT MON APR 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR MERCER AND VENANGO COUNTIES...

AT 931 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHEAKLEYVILLE...MOVING
EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  MAURICE K GODDARD STATE PARK...             POLK...
  SUGARCREEK...         SENECA...            
  OIL CREEK STATE PARK...                     OIL CITY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4146 7952 4144 7953 4143 7949 4139 7949
      4132 8052 4149 8053 4150 8045 4148 8030
      4149 8001 4161 7985 4162 7952
TIME...MOT...LOC 1331Z 267DEG 77KT 4145 8022

$$
616 
WWUS51 KPBZ 041343
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
943 AM EDT MON APR 4 2011

PAC085-121-041353-
/O.EXP.KPBZ.SV.W.0027.000000T0000Z-110404T1345Z/
VENANGO PA-MERCER PA-
943 AM EDT MON APR 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR MERCER AND VENANGO COUNTIES
EXPIRES AT 945 AM EDT...

THE THUNDERSTORM IS MOVING NORTH OF THE REGION AND SEVERE WEATHER IS 
NOT EXPECTED AT THIS TIME.

LAT...LON 4146 7952 4144 7953 4143 7949 4139 7949
      4132 8052 4149 8053 4150 8045 4148 8030
      4149 8001 4161 7985 4162 7952
TIME...MOT...LOC 1343Z 267DEG 77KT 4145 7988

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:57 AM EDT, 6 hours 22 minutes earlier.

Area forecast discussion, Apr 4, 2:57 AM EDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 AM EDT MON APR 4 2011

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE GREAT
LAKES TODAY PUSHING WARM, MOIST UNSTABLE AIR INTO THE UPPER OHIO
VALLEY. THIS WILL IGNITE POTENTIALLY SEVERE THUNDERSTORMS DURING
THE LATE AFTERNOON AND EVENING. THE COLD FRONTAL PASSAGE MONDAY
NIGHT WILL BE FOLLOWED BY A SHARP COOL DOWN FOR TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE FORECAST AREA WILL BE IN THE WARM SECTOR TODAY. NOT MUCH OF
TRIGGER FOR SHOWERS THIS MORNING WITH COLD FRONT WELL WEST OF
THE DISTRICT. THE ONSET OF PREFRONTAL THUNDERSTORMS WILL HOLD
OFF UNTIL THIS AFTERNOON, WITH THE MOST LIKELY PERIOD FOR STRONGEST
STORMS LATE AFTERNOON AND EVENING, JUST AHEAD OF THE COLD FRONTAL
PASSAGE. CONCUR WITH SPC REGARDING THE SLIGHT RISK OF SEVERE
THUNDERSTORMS DUE TO INFLUX OF WARM, MOIST UNSTABLE AIR, COUPLED
WITH STRONG LIFT DYNAMICS AND FAVORABLY SHEARED ENVIRONMENT.

TEMPERATURES WILL WARM INTO THE 70S THIS AFTERNOON. A RAPID COOL
DOWN CAN BE EXPECTED TONIGHT AS THE COLD FRONT PUSHES EAST OF
THE DISTRICT BY MIDNIGHT. RISK OF SHOWERS WILL DIMINISH RAPIDLY
BEHIND THE COLD FRONT TONIGHT.

WINDS ARE ANOTHER CONCERN THIS AFTERNOON ONCE VERTICAL MIXING
INCREASES AS THERE WILL BE STRONG LOW LEVEL JET, 50-60KT WIND AT
850MB, SURGING INTO THE UPPER OH VALLEY AHEAD OF FRONT LATE MONDAY
AFTERNOON. POST FRONTAL MIXING CAN ALSO YIELD GUSTY WINDS. HAVE
INCLUDED GUSTS TO 40 MPH MONDAY AFTERNOON AND EVENING.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
COLD ADVECTION BEHIND THE SYSTEM WILL HOLD TEMPERATURES IN THE
40S TUESDAY. COVERAGE OF ANY POST FRONTAL SHOWERS WILL GRADUALLY
TAPER OFF BY LATE IN THE DAY. A SURFACE RIDGE WILL POKE INTO THE
REGION FROM THE SOUTH AND PROVIDE A BRIEF DRY PERIOD TUESDAY
NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A WEAK SYSTEM TRACKING FROM THE NORTHERN PLAINS INTO THE
GREAT LAKES WILL BRING SCATTERED SHOWERS TO THE NORTHERN HALF OF
THE FORECAST AREA WEDNESDAY. LOW PRESSURE WILL WORK EAST ACROSS
THE REGION WEDNESDAY NIGHT INTO THURSDAY PUSHING A COLD FRONT
SOUTH OF THE MASON DIXON THURSDAY AFTERNOON. THIS WILL BRING A
CHANCE OF SHOWERS ESPECIALLY ACROSS THE NORTHERN TIER. FRONT WILL
BE WAVERING ALONG THE UPPER OHIO VALLEY THROUGH REMAINDER OF THE
EXTENDED AS NUMEROUS SHORTWAVES RIDE EAST ALONG THE FRONT FROM THE
CENTRAL PLAINS TO THE UPPER OHIO VALLEY. THIS WILL BRING PERIODS
OF SHOWERS AND THUNDERSTORMS. WITH TIMING CERTAIN TO BE AN ISSUE
WENT WITH A BROAD BRUSH FOR POPS AND USED HPC PROGS IN GENERAL.
TEMPERED HPC TEMPERATURES A BIT TOWARD NEW 12Z MOS.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
MAINLY DRY/VFR CONDITIONS WILL PREVAIL THROUGH THE MORNING HOURS IN
THE WARM SECTOR OF A SYSTEM MOVING EASTWARD ACROSS THE GREAT LAKES.
THE MAIN CONCERN THROUGH THIS MORNING WILL BE LOW LEVEL WIND SHEAR
AS WINDS 1500-2500 KT ABOVE GROUND LEVEL WILL INCREASE TO
45-50KT...WITH SURFACE WINDS REMAINING 12 KT OR LESS. CIGS WILL
GRADUALLY LOWER TO LOW END VFR BY AFTN...WITH INITIAL PRECIP IN
ADVANCE OF THE COLD FRONT ENTERING EASTERN OHIO AND NORTHWEST PA
BY 20Z...WITH A LINE OF SHOWERS AND EMBEDDED TSTMS ENTERING WESTERN
PA PORTS 22-00Z. WITH TSTM COVERAGE SCATTERED TO NUMEROUS...WILL USE
CB GROUPS FOR NOW WITH THE PREVAILING SHWRS. CIGS WILL LOWER TO MVFR
WITH THE LINE OF PRECIP THIS AFTN/EARLY EVENING. SOUTH SURFACE WINDS
8-12KT THIS MORNING WILL INCREASE TO SOUTHWEST 17-25 KT WITH GUSTS
TO 30-35 KT THIS AFTN.

RAIN SHOWERS...WITH MVFR/LOCAL IFR CONDITIONS WILL PREVAIL THIS
EVENING IN THE WAKE OF THE COLD FRONT...WITH SOME OF THE PRECIP
NORTH OF PIT AND ALONG THE RIDGES MIXING WITH OR CHANGING TO SNOW BY
TUESDAY MORNING. RESIDUAL RAIN/SNOW SHOWERS AND RESTRICTIONS TUESDAY
MORNING WILL DIMINISH BY TUESDAY AFTN...BUT MVFR CIGS WILL LIKELY
PERSIST INTO TUESDAY EVENING IN COLD NW FLOW.

MAINLY ZONAL FLOW WILL PREVAIL FOR MIDWEEK...WITH PERHAPS A WEAK
SYSTEM CLIPPING AREAS MAINLY NORTH OF PIT FOR SCATTERED SHWRS AND
RESTRICTIONS. A MORE POTENT SYSTEM IS PROGGED TO AFFECT THE REGION
FRIDAY WITH MORE WIDESPREAD SHWRS/RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 4, 4:10 AM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 AM EDT MON APR 4 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-050815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
410 AM EDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

DURING LATE THIS AFTERNOON AND EARLY TONIGHT, THUNDERSTORMS HAVE
THE POTENTIAL TO BECOME SEVERE. THE PRIME THREAT WILL BE DAMAGING
WIND AND LARGE HAIL. HOWEVER, TORNADO DEVELOPMENT CAN NOT BE
RULED OUT.

RAIN AMOUNTS OF OVER 1 INCH ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT. RAIN AMOUNTS OVER 2 INCHES MAY BE NEEDED TO CAUSE
SMALL STREAM FLOODING.

THE WIND IS ANOTHER CONCERN THIS AFTERNOON AND TONIGHT, AS
THE WIND CAN GUST OVER 35 MPH, EVEN IN AREAS AWAY FROM
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:50 AM EDTSpecial Weather StatementPBZForest55 min
Apr 4, 10:02 AM EDTSpecial Weather StatementPBZBeaver, Butler, Clarion, Lawrence, Mercer, Venango58 min
Apr 4, 10:59 AM EDTSpecial Weather StatementPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 5 more2 hr
Apr 4, 2:55 PM EDTSpecial Weather StatementPBZAllegheny, Armstrong, Butler, Fayette, Greene, Indiana and 2 more65 min
Apr 4, 3:16 PM EDTSevere Thunderstorm WarningPBZGreene, Washington29 min
Apr 4, 3:33 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland42 min
Apr 4, 4:03 PM EDTSpecial Weather StatementPBZWashington42 min
Apr 4, 4:21 PM EDTSpecial Weather StatementPBZWestmoreland39 min
Apr 4, 5:05 PM EDTSpecial Weather StatementPBZBeaver, Butler, Lawrence40 min
Apr 4, 5:47 PM EDTSpecial Weather StatementPBZButler, Clarion, Forest, Venango58 min
Apr 4, 6:00 PM EDTSpecial Weather StatementPBZFayette60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.